British journal of clinical pharmacology 2017 04 22() doi 10.1111/bcp.13313
Tenapanor (RDX5791/AZD1722), an inhibitor of gastrointestinal Na(+) /H(+) exchanger NHE3, is being evaluated for the treatment of patients with constipation-predominant irritable bowel syndrome and the treatment of hyperphosphataemia in patients with chronic kidney disease on dialysis. By reducing intestinal H(+) secretion, inhibition of NHE3 by tenapanor could indirectly affect H(+) -coupled transporter activity, leading to drug-drug interactions. We investigated the effect of tenapanor on the activity of the H(+) -coupled peptide transporter PepT1 via assessment of the pharmacokinetics of cefadroxil – a compound transported by PepT1 – in healthy volunteers.
In this open-label, two-period crossover, phase 1 study (NCT02140281), 28 volunteers received in random order: a single dose of cefadroxil 500 mg for 1 day; and tenapanor 15 mg twice daily over 4 days followed by single doses of both cefadroxil 500 mg and tenapanor 15 mg on day 5. There was 4 days’ washout between treatment periods.
Cefadroxil exposure was similar when administered alone or in combination with tenapanor (geometric least-squares mean ratios [(cefadroxil + tenapanor)/cefadroxil] [90% CI]: AUC 93.3 [90.6-96.0]%; Cmax 95.9 [89.8-103]%). Tenapanor treatment caused a softening of stool consistency and an increase in stool frequency, consistent with its expected pharmacodynamic effect. No safety concerns were identified and tenapanor was not detected in plasma.
These results suggest that tenapanor 15 mg twice daily does not have a clinically relevant impact on the activity of the H(+) -coupled transporter PepT1 in humans. This may guide future research on drug-drug interactions involving NHE3 inhibitors.